Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 10, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 13, 2009, 7:21 PM CDT for Gray County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2009, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 13, 2009, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Gray County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:22 PM CDT | HAIL 1.75 | 10 Nnw Lake Mcclellan, TX | GOLFBALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2192 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 140021 TORAMA TXC179-140045- /O.NEW.KAMA.TO.W.0010.090614T0021Z-090614T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 721 PM CDT SAT JUN 13 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 745 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF LAKE MCCLELLAN...OR ABOUT 20 MILES SOUTH OF PAMPA...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LEFORS... LAKE MCCLELLAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3555 10086 3545 10058 3519 10085 3524 10105 TIME...MOT...LOC 0021Z 216DEG 27KT 3528 10096 $$ KIMBLE
1 follow-up statement
000 WWUS54 KAMA 140038 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 738 PM CDT SAT JUN 13 2009 TXC179-140045- /O.CON.KAMA.TO.W.0010.000000T0000Z-090614T0045Z/ GRAY TX- 738 PM CDT SAT JUN 13 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL GRAY COUNTY... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF LEFORS...OR ABOUT 10 MILES SOUTH OF PAMPA...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LEFORS... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3549 10069 3534 10083 3538 10096 3555 10086 TIME...MOT...LOC 0038Z 216DEG 27KT 3542 10090 $$ KIMBLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:23 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 13, 6:23 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 623 PM CDT SAT JUN 13 2009 .AVIATION... SCATTERED THUNDERSTORMS WILL LIKELY AFFECT ALL THREE TAF SITES THROUGH ABOUT 06Z SUNDAY WITH ERRATIC STRONG WINDS AND HAIL. MVFR CEILINGS AND VISIBILITIES IN AND NEAR THUNDERSTORMS. GENERALLY VFR CONDITIONS EXPECTED AGAIN LATE TONIGHT INTO SUNDAY ONCE THE THUNDERSTORMS DISSIPATE...HOWEVER SOME IFR CEILINGS POSSIBLE BETWEEN 10Z AND 15Z SUNDAY. WINDS GENERALLY EAST TO SOUTHEAST TONIGHT AND EARLY SUNDAY...BECOMING SOUTH TO SOUTHWEST AFTER 14Z SUNDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 13 2009/ DISCUSSION... FRONT REMAINS JUST SOUTH OF THE REGION. ACROSS THE REGION EASTERLY WINDS WILL KEEP DEW POINT TEMPERATURES GENERALLY IN THE 50 AND 60S THROUGH TODAY. HOWEVER...THERE IS A SUBSTANTIAL WARM LAYER BETWEEN 700 AND 800 MB...RESULTING IN LARGE VALUES OF CIN. HOWEVER...WITH TEMPERATURES ALREADY IN THE UPPER 80S ACROSS PORTIONS OF THE REGION...EXPECT THAT THUNDERSTORMS WILL EVENTUALLY DEVELOP BETWEEN 21 AND 00Z. WITH THE FRONT REMAINING NEARLY STATIONARY...EXPECT THAT THE CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. WITH THE ONGOING CONVECTION...MOISTURE ADVECTION TOMORROW MORNING COULD BE NEGLIGIBLE. THEREFORE...EXPECT AT LEAST A LULL IN THUNDERSTORM ACTIVITY FOR A FEW HOURS TOMORROW MORNING. THERE REMAINS UNCERTAINTY WITH REGARDS TO THE WARM FRONT TOMORROW. WITH CONTINUED CONVECTION...THIS WOULD FAVOR THE FRONT REMAINING NEARLY STATIONARY. HOWEVER BOTH THE NAM AND GFS SHOW THE FRONT PUSHING BACK INTO THE OKLAHOMA PANHANDLE. IF THE FRONT DOES EDGE FURTHER NORTH...INCREASED MOISTURE ADVECTION...AND THUS INCREASED CHANCES OF PRECIPITATION WILL BE POSSIBLE. ANOTHER UPPER LEVEL SHORTWAVE TROUGH BRINGS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. FEW CHANGES MADE TO THE EXTENDED AS THERE REMAINS CONSIDERABLE UNCERTAINTY AS TO THE EVOLUTION OF THE UPPER LEVEL RIDGE AND PACIFIC LOW...ESPECIALLY TOWARDS THE END OF THE WEEK. SJOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW TO MODERATE THROUGH THE BEGINNING OF THE WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT AND CHANCES OF PRECIPITATION CONTINUE THROUGH MONDAY. BY THE MIDDLE OF THE WEEK FIRE WEATHER CONDITIONS WILL INCREASE AS A WARMING TREND WILL RESULT IN MINIMUM RELATIVE HUMIDITY VALUES NEAR 15 PERCENT. SJOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/11
Hazardous weather outlook, Jun 13, 5:04 PM CDT, 2 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 504 PM CDT SAT JUN 13 2009 OKZ001>003-TXZ001>020-141100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 504 PM CDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES UNTIL 1 AM CDT... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL SECTIONS OF THE PANHANDLES. THE PRIMARY THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SUNDAY...SUNDAY NIGHT...AND MONDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY NIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE. SOME OF THE STORMS SUNDAY AND MONDAY COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS OF THE PANHANDLES SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TODAY. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ALSO MONITOR THE FORECAST AND BE READY FOR POSSIBLE ACTIVATION SUNDAY AND MONDAY. SCHNEIDER
In the hours before
Local storm report, Jun 13, 6:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT SAT JUN 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 6 NNW AMARILLO 35.28N 101.86W
06/13/2009 E1.00 INCH POTTER TX PUBLIC
&&
EVENT NUMBER AMA01496
SFJLocal storm report, Jun 13, 6:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SAT JUN 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL CLAUDE 35.11N 101.36W
06/13/2009 E1.00 INCH ARMSTRONG TX LAW ENFORCEMENT
TIME ESTIMATED
&&
EVENT NUMBER AMA01497
SFJLocal storm report, Jun 13, 7:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT SAT JUN 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 7 N CONLEN 36.34N 102.24W
06/13/2009 E1.75 INCH DALLAM TX BROADCAST MEDIA
&&
EVENT NUMBER AMA01498
SFJLocal storm report, Jun 13, 7:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT SAT JUN 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 7 N CLAUDE 35.21N 101.36W
06/13/2009 E1.75 INCH CARSON TX BROADCAST MEDIA
CORRECTED LSR
&&
CORRECTED REMARKS
EVENT NUMBER AMA01498
SFJSpecial weather statement, Jun 13, 7:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 706 PM CDT SAT JUN 13 2009 OKZ001-TXZ001-140100- CIMARRON OK-DALLAM TX- 706 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER DALLAM AND CIMARRON COUNTIES... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF TEXLINE...OR ABOUT 31 MILES NORTH OF AMISTAD...MOVING NORTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Jun 13, 7:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT SAT JUN 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 E PANHANDLE 35.35N 101.36W
06/13/2009 E1.75 INCH CARSON TX NWS EMPLOYEE
&&
EVENT NUMBER AMA01499
SFJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:04 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 56 min |
| Jun 13, 7:27 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 63 min |
| Jun 13, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 37 min |
| Jun 13, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 55 min |
| Jun 14, 4:42 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 63 min |
| Jun 14, 5:07 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 53 min |
| Jun 14, 5:50 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 23 min |
| Jun 14, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 64 min |
| Jun 14, 6:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 56 min |
| Jun 14, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 47 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.